Wisconsin, 2017Flooding in Wisconsin, April 17 to 24, 2017
April 17 to 24, 2017 · NWS ARX · 5 events in 3 counties and zones
Two rounds of moderate to heavy rains in the middle of April produced some river flooding across western and central Wisconsin. Flooding was observed along the Trempealeau, Black and Yellow Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of moderate to heavy rains in the middle of April produced some river flooding across western and central Wisconsin. Flooding was observed along the Trempealeau, Black and Yellow Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 1:51 PM CST, 54 minutes earlier.
Area forecast discussion, Apr 17, 1:51 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
251 PM CDT Mon Apr 17 2017
.SHORT TERM...(Tonight through Tuesday night)
Issued at 251 PM CDT Mon Apr 17 2017
Weak mid-level trough and associated altocumulus clouds exiting east
of the area this afternoon. Otherwise relatively quiet across the
area with temperatures ranging from the lower 50s across north
central WI to near 70 degrees across northeast IA into southwest WI.
Looking mostly clear going into this evening, but then expecting a
general increase in mid-level clouds after midnight. This will be in
response to increasing warm air advection and isentropic upglide
after midnight in advance of a fairly vigorous mid-level
trough/surface low moving through the Dakotas. Look for overnight
lows in the upper 30s across central WI to the mid/upper 40s along
and west of the Mississippi River.
Scattered showers and isolated thunderstorms are expected to
accompany the low and cold front making passage through the area
Tuesday. Highest rain coverage expected through the morning hours
and north of I-94 in better moisture transport plume. A general
decrease in coverage expected through the afternoon with waning
moisture transport and passage of the front. Also kept isolated
thunder mention confined mainly along and south of I-94 where the
NAM is showing elevated/2-7km narrow CAPE axis in the 100-300J/Kg
range. Otherwise, looks like a mostly cloudy but mild day with highs
topping off in the upper 50 to the upper 60s.
The cold front is expected to slip just south of the area then
become nearly stationary across northern IL into central IA Tuesday
night as high pressure builds south into WI. This is expected to
push bulk of rain out of the area with mostly dry condition after
midnight.
.LONG TERM...(Wednesday through Monday)
Issued at 251 PM CDT Mon Apr 17 2017
Wednesday into Wednesday night bears watching for flooding
potential. A wave of low pressure is expected to ripple northeast
along the stalled frontal boundary in place across central IA into
northern IL for a resurgence of showers and thunderstorms. Strong
moisture transport impinges into and over the frontal boundary. With
good gulf tap available, models producing precipitable water values
of 1-1.5 inches into the area, mainly south of I-94. Models all in
pretty good agreement on this scenario. As such, a good possibility
exists that the showers/storms will be efficient rain-makers with
heavy rainfall. Storms across our area appear to be elevated in
nature according to model soundings and a few could have the
possibility of some large hail south of I-90.
Shower chances continue into Thursday with lingering cyclonic flow
aloft. Otherwise, cooler temperatures are expected with highs in the
upper 40s to the middle 50s.
Thursday night through Friday looks dry as a ridge of high pressure
drifts across our area.
For Friday night into Saturday, a closed mid-level low passing just
to our south puts us in general default ridging. this is expected to
result in dry conditions with highs slightly cooler than normal
in the 50s/near 60.
Far southwest WI/northeast IA could get clipped with some showers
associated with the low Saturday night into Sunday per the Canadian
model. Latest GFS/ECMWF are dry. Will carry slight chance showers to
cover this for now. Monday looks dry as a ridge f high pressure
builds back into the region. Looks like near normal temperatures
otherwise.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Apr 17 2017
VFR conditions expected through much if not all of this period.
Light north or northwest winds near or under 10 kts will continue
through the afternoon. Winds will then gradually become
southeasterly overnight ahead of an approaching cold front. By
Tuesday morning south to southeast winds will increase, with gusts
of 20 to 30 kts expected, highest at KRST. VFR ceilings will
gradually lower on Tuesday morning with showers/isolated thunder
expected to increase ahead of the frontal passage late in the
period. Some MVFR ceilings/visibilities are not out of the question
with the frontal passage/showers. Otherwise, as a low- level jet
increases tonight, LLWS may be a concern, but confidence too low to
mention in the TAFs right now.
&&
.HYDROLOGY...Wednesday and Wednesday night
Issued at 251 PM CDT Mon Apr 17 2017
There is the potential for widespread 1 to locally 3 inches of
rainfall across parts of the area Wednesday afternoon into Wednesday
night. At this time, models are showing the focus of the heavy
rainfall being south of I-94. Due to recent locally heavy rains this
past Friday night, runoff of this forecast rainfall raises some
river flooding concerns. As details become clearer and if confidence
increases on the placement of the heavy rain threat, hydrology
headlines may be needed. Continue to monitor forecasts closely.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....JM
HYDROLOGY....DAS
Hazardous weather outlook, Apr 17, 2:13 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
313 PM CDT Mon Apr 17 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
313 PM CDT Mon Apr 17 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated thunderstorms are possible Tuesday into Tuesday evening.
Severe weather is not expected at this time.
Thunderstorms and locally heavy rainfall are possible Wednesday
afternoon into Wednesday night, mainly along and south of
Interstate 94. The rainfall may result in rises on area rivers
with some flooding possible. Some localized flash flooding is
also possible given saturated soils from recent heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/Rogers/DAS
Flood, Trempealeau
- When
- April 17, 2:45 PM CST to April 18, 7:30 PM CST
- Where
- Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.134, -91.557
Runoff from heavy rains pushed the Trempealeau River out of its banks in Dodge. The river crested less than a quarter of an inch above the flood stage at 9.16 feet.
Flood, Juneau
- When
- April 19, 5:30 AM CST to April 24, 7:20 PM CST
- Where
- Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.026, -90.073
Runoff from heavy rains briefly pushed the Yellow River out of its banks in Necedah on April 19th. The river crested just a few hundredths of a foot above the flood stage at 15.08 feet. Just a few days later, the river went out of its banks again from the afternoon of April 22nd into the evening of April 24th. This time the river crested around a foot and a half above the flood stage at 16.64 feet.
Flood, Jackson
- When
- April 20, 8:20 AM CST to April 21, 10:15 AM CST
- Where
- Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.306, -90.834
Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested almost 3 feet above the flood stage at 49.73 feet.
Flood, Trempealeau
- When
- April 21, 3:30 PM CST to April 24, 9:55 AM CST
- Where
- Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.134, -91.557
Runoff from heavy rains pushed the Trempealeau River out of its banks in Dodge for the second time in less than a week. The river crested less than a foot above the flood stage at 9.82 feet.
Flood, Trempealeau
- When
- April 22, 8:20 AM CST to April 23, 12:10 PM CST
- Where
- Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.285
Runoff from heavy rains pushed the Black River out of its banks near Galesville. The river crested less than 2 feet above the flood stage at 16.64 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, April 17 to 18, 2017$1,000 · 14 events
- Flash Flooding and Flooding in Texas, April 17, 2017$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Dakota, April 17, 201755 kt wind · 6 events
- Flash Flood and Hail in Arkansas, April 17 to 21, 201756 kt wind · 5 events
- Hail in Texas, April 17, 20171.5 in hail · 3 events
- Flooding in Maine, April 17 to 18, 20172 events
- Flooding in New Hampshire, April 17 to 19, 20172 events
- Hail and Damaging Wind in Tennessee, April 17, 20171 in hail · 2 events
- Hail in Texas, April 17, 20170.75 in hail · 1 event
- Flash Flood in Oklahoma, April 17, 20171 event
- Waterspout in Gulf of Mexico, April 17, 20171 event
- Hail in Louisiana, April 17, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691170, 691443, 691441, 691438, 691442.